Structural Evolution of the Taylor Vortices

Tian Ma; Shouhong Wang

ESAIM: Mathematical Modelling and Numerical Analysis (2010)

  • Volume: 34, Issue: 2, page 419-437
  • ISSN: 0764-583X

Abstract

top
We classify in this article the structure and its transitions/evolution of the Taylor vortices with perturbations in one of the following categories: a) the Hamiltonian vector fields, b) the divergence-free vector fields, and c). the solutions of the Navier-Stokes equations on the two-dimensional torus. This is part of a project oriented toward to developing a geometric theory of incompressible fluid flows in the physical spaces.

How to cite

top

Ma, Tian, and Wang, Shouhong. "Structural Evolution of the Taylor Vortices." ESAIM: Mathematical Modelling and Numerical Analysis 34.2 (2010): 419-437. <http://eudml.org/doc/197410>.

@article{Ma2010,
abstract = { We classify in this article the structure and its transitions/evolution of the Taylor vortices with perturbations in one of the following categories: a) the Hamiltonian vector fields, b) the divergence-free vector fields, and c). the solutions of the Navier-Stokes equations on the two-dimensional torus. This is part of a project oriented toward to developing a geometric theory of incompressible fluid flows in the physical spaces. },
author = {Ma, Tian, Wang, Shouhong},
journal = {ESAIM: Mathematical Modelling and Numerical Analysis},
keywords = {Divergence-free vector fields; Hamiltonian vector fields; Taylor vortices; Navier-Stokes equations; block structure; block structural stability; structural evolution.; classification; Taylor vortices; perturbations; divergence-free vector fields; two-dimensional torus},
language = {eng},
month = {3},
number = {2},
pages = {419-437},
publisher = {EDP Sciences},
title = {Structural Evolution of the Taylor Vortices},
url = {http://eudml.org/doc/197410},
volume = {34},
year = {2010},
}

TY - JOUR
AU - Ma, Tian
AU - Wang, Shouhong
TI - Structural Evolution of the Taylor Vortices
JO - ESAIM: Mathematical Modelling and Numerical Analysis
DA - 2010/3//
PB - EDP Sciences
VL - 34
IS - 2
SP - 419
EP - 437
AB - We classify in this article the structure and its transitions/evolution of the Taylor vortices with perturbations in one of the following categories: a) the Hamiltonian vector fields, b) the divergence-free vector fields, and c). the solutions of the Navier-Stokes equations on the two-dimensional torus. This is part of a project oriented toward to developing a geometric theory of incompressible fluid flows in the physical spaces.
LA - eng
KW - Divergence-free vector fields; Hamiltonian vector fields; Taylor vortices; Navier-Stokes equations; block structure; block structural stability; structural evolution.; classification; Taylor vortices; perturbations; divergence-free vector fields; two-dimensional torus
UR - http://eudml.org/doc/197410
ER -

References

top
  1. R. Abraham and J. Marsden, Foundations of Mechanics, Addison-Wesley: Reading, MA (1978).  Zbl0393.70001
  2. D.V. Anosov and V. Arnold, Dynamical Systems I, Springer-Verlag, New York, Heidelberg, Berlin (1985).  
  3. V. Arnold, Mathematical Methods of Classical Mechanics, Springer-Verlag, New York, Heidelberg, Berlin (1978).  Zbl0386.70001
  4. Alain Bensoussan, Jacques-Louis Lions and Papanicolaou George, Asymptotic analysis for periodic structures, Ser. Studies in Mathematics and its Applications. 5; North-Holland Publishing Co., Amsterdam (1978) 700.  Zbl0404.35001
  5. D. Chillingworth, Differential topology with a view to applications. Pitman, London, San Francisco, Melbourne. Research Notes in Mathematics, 9 (1976).  Zbl0336.58001
  6. A. Chorin, Vorticity and Turbulence, Springer-Verlag (1994).  
  7. P. Constantin and C. Foias, The Navier-Stokes Equations, Univ. of Chicago Press, Chicago (1988).  Zbl0687.35071
  8. L. Caffarelli and R. Kohn and L. Nirenberg, On the regularity of the solutions of Navier-Stokes Equations. Comm. Pure Appl. Math.35 (1982) 771-831.  Zbl0509.35067
  9. Strebel, Kurt, Quadratic differentials, Springer-Verlag, Berlin (1984) 184.  
  10. A. Fathi, F. Laudenbach and V. Poénaru, Travaux de Thurston sur les surfaces. Asterisque66-67 (1979).  
  11. A. Fannjiang and G. Papanicolaou, Convection enhanced diffusion for periodic flows. SIAM J. Appl. Math.54 (1994) 333-408.  Zbl0796.76084
  12. H. Hopf, Abbildungsklassen n-dimensionaler mannigfaltigkeiten. Math. Annalen96 (1926) 225-250.  Zbl52.0569.06
  13. D. Gottlieb, Vector fields and classical theorems of topology. Rendiconti del Seminario Matematico e Fisico, Milano60 (1990) 193-203.  Zbl0810.57020
  14. J. Milnor, Topology from the differentiable viewpoint. University Press of Virginia, based on notes by D.W. Weaver, Charlottseville (1965).  
  15. J. Guckenheimer and P.J. Holmes, Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, Springer-Verlag, New York, Heidelberg, Berlin (1983).  Zbl0515.34001
  16. J.K. Hale, Ordinary differential equations, Robert E. Krieger Publishing Company, Malabar, Florida (1969).  
  17. M.W. Hirsch, Differential topology, Springer-Verlag, New York, Heidelberg, Berlin (1976).  Zbl0356.57001
  18. J.L. Lions, Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires, Dunod, Paris (1969).  Zbl0189.40603
  19. A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Cambridge University Press (1995).  Zbl0878.58020
  20. J. Leray, Étude de diverses équations intégrales non linéaires et de quelques problèmes que posent l'hydrodynamique. J. Math. Pures et Appl.XII (1933) 1-82.  Zbl0006.16702
  21. J.L. Lions, R. Temam and S. Wang, New formulations of the primitive equations of the atmosphere and applications. Nonlinearity5 (1992) 237-288.  Zbl0746.76019
  22. J.L. Lions, R. Temam and S. Wang, On the Equations of Large-Scale Ocean. Nonlinearity5 (1992) 1007-1053.  Zbl0766.35039
  23. J.L. Lions, R. Temam and S. Wang, Models of the coupled atmosphere and ocean (CAO I). Computational Mechanics Advance, 1 (1993) 3-54.  Zbl0805.76011
  24. J.L. Lions, R. Temam and S. Wang, Geostrophic Asymptotics of the Primitive Equations of the Atmosphere. Topological Methods in Nonlinear Analysis4; note "Special issue dedicated to J. Leray" (1994) 253-287.  Zbl0846.35106
  25. J.L. Lions, R. Temam and S. Wang, Mathematical study of the coupled models of atmosphere and ocean (CAO III). J. Math. Pures Appl.73 (1995) 105-163.  Zbl0866.76025
  26. J.L. Lions, R. Temam and S. Wang, A Simple Global Model for the General Circulation of the Atmosphere, "Dedicated to Peter D. Lax and Louis Nirenberg on the occasion of their 70th birthdays''. Comm. Pure. Appl. Math.50 (1997) 707-752.  
  27. P.L. Lions, Mathematical Topics in Fluid Mechanics, Oxford science Publications (1996).  Zbl0866.76002
  28. A. Majda, Vorticity and the mathematical theory of incompressible fluid flow. Frontiers of the mathematical sciences: 1985 (New York). Comm. Pure Appl. Math.39 (1986) S187-S220.  
  29. T. Ma and S. Wang, Dynamics of Incompressible Vector Fields. Appl. Math. Lett.12 (1999) 39-42.  Zbl0989.37012
  30. T. Ma and S. Wang, Dynamics of 2-D Incompressible Flows. Proceedings of the International Conferences on Differential Equations and Computation (1999).  
  31. T. Ma and S. Wang, The Geometry of the Stream Lines of Steady States of the Navier-Stokes Equations. Contemporary Mathematics, AMS238 (1999) 193-202.  Zbl0947.35110
  32. T. Ma and S. Wang, Block structure and stability of 2-D Incompressible Flows (in preparation, 1999).  
  33. T. Ma and S. Wang, Structural classification and stability of divergence-free vector fields. Nonlinearity (revised, 1999).  Zbl1012.57042
  34. A. Majda, The interaction of nonlinear analysis and modern applied mathematics. Proc. Internat. Congress Math., Kyoto, 1990, Springer-Verlag, New York, Heidelberg, Berlin (1991) Vol. 1.  
  35. N. Markley, The Poincaré-Bendixson theorem for Klein bottle. Trans. AMS135 (1969).  Zbl0175.50101
  36. L. Markus and R. Meyer, Generic Hamiltonian systems are neither integrable nor ergodic. Memoirs of the American Mathematical Society144 (1974).  Zbl0291.58009
  37. J. Moser, Stable and Random Motions in Dynamical Systems. Ann. Math. Stud. No. 77. Princeton (1973).  Zbl0271.70009
  38. J. Palis and W. de Melo, Geometric theory of dynamical systems, Springer-Verlag, New York, Heidelberg, Berlin (1982).  Zbl0491.58001
  39. J. Palis and S. Smale, Structural stability theorem. Global Analysis. Proc. Symp. in Pure Math.XIV (1970).  Zbl0214.50702
  40. M. Peixoto, Structural stability on two dimensional manifolds. Topology1 (1962) 101-120.  Zbl0107.07103
  41. C. Pugh, The closing lemma. Amer. J. Math.89 (1967) 956-1009.  Zbl0167.21803
  42. Shub, Michael, Stabilité globale des systèmes dynamiques. Société Mathématique de France. Note With an English preface and summary. Astérisque56 (1978) iv+211.  
  43. C. Robinson, Generic properties of conservative systems, I, II. Amer. J. Math.92 (1970) 562-603 and 897-906.  Zbl0212.56502
  44. C. Robinson, Structure stability of vector fields. Ann. of Math.99 (1974) 154-175.  Zbl0275.58012
  45. C. Robinson, Structure stability of C1 diffeomorphisms. J. Differential Equations22 (1976) 28-73.  Zbl0343.58009
  46. G. Schwartz, Hodge decomposition-A method for solving boundary value problems. Lecture Notes in Mathematics1607 Springer-Verlag (1995).  
  47. S. Smale, Differential dynamical systems. Bull. AMS73 (1967) 747-817.  Zbl0202.55202
  48. F. Takens, Hamiltonian systems: generic properties of closed orbits and local perturbations. Math. Ann.188 (1970) 304-312.  Zbl0191.21602
  49. G.I. Taylor, Stability of a viscous liquid contained between two rotating cylinders. Phil. Trans. Roy. Soc. A223 (1923) 289-343.  Zbl49.0607.01
  50. R. Temam, Navier-Stokes Equations, Theory and Numerical Analysis, 3rd edition, North Holland, Amsterdam (1984).  Zbl0568.35002
  51. R. Thom, Structural Stability and Morphogenesis, Benjamin-Addison Wesley (1975).  Zbl0303.92002
  52. W. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces. Bull. AMS19 (1988) 417-431.  Zbl0674.57008
  53. V. Trofimov, Introduction to Geometry on Manifolds with Symmetry, MIA Kluwer Academic Publishers (1994).  Zbl0804.53002
  54. S. Wiggins, Introduction to Applied Nonlinear Dynamical Systems and Chaos, Springer-Verlag, New York, Heidelberg, Berlin (1990).  Zbl0701.58001
  55. J.C. Yoccoz, Recent developments in dynamics, in Proc. Internat. Congress Math., Zurich (1994), Birkhauser Verlag, Basel, Boston, Berlin (1994) 246-265 Vol. 1.  Zbl0844.58001

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.